Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 282, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2005, 3:14 AM CDT for Plymouth County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2005, 3:14 AM CDT (08:14 UTC)
- Expired
- Jul 29, 2005, 3:46 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:22 AM CDT | HAIL 0.88 | 10 W Hinton, IA | HAIL FROM PEA TO NICKEL SIZE COVERED DECK AND GRASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 290814 SVRFSD IAC149-290900- /O.NEW.KFSD.SV.W.0282.050729T0814Z-050729T0900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 314 AM CDT FRI JUL 29 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 400 AM CDT * AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 13 MILES WEST OF HINTON...OR ABOUT 10 MILES NORTHEAST OF PONCA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HINTON...MERRILL AROUND 340 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4275 9661 4256 9647 4256 9611 4271 9610 $$ BT
2 follow-up statements
000 WWUS53 KFSD 290826 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 326 AM CDT FRI JUL 29 2005 IAC149-290900- /O.CON.KFSD.SV.W.0282.000000T0000Z-050729T0900Z/ PLYMOUTH IA- 326 AM CDT FRI JUL 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM CDT FOR PLYMOUTH COUNTY... AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER PLYMOUTH COUNTY...OR ABOUT 8 MILES NORTHWEST OF SIOUX CITY...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL PLYMOUTH COUNTY THROUGH 340 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4275 9661 4257 9649 4256 9639 4265 9633 $$ BT
000 WWUS53 KFSD 290846 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 AM CDT FRI JUL 29 2005 IAC149-290856- /O.CAN.KFSD.SV.W.0282.000000T0000Z-050729T0900Z/ PLYMOUTH IA- 346 AM CDT FRI JUL 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PLYMOUTH COUNTY IS CANCELLED... THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED. LAT...LON 4275 9661 4257 9649 4256 9639 4265 9633 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:10 AM CDT, 4 minutes earlier.
Area forecast discussion, Jul 29, 3:10 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 AM CDT FRI JUL 29 2005 .DISCUSSION... SUBTLE WMFNT ALONG THE MO RIVER VALLEY CURRENTLY. ON GOING CONVECTION ATTM IS LIKELY MAINTAINED BY THIS BOUNDARY...COUPLED WITH H85-H7 WAA...AND A DECENT LOW LVL JET THRU THE WRN CWFA PRODUCING SOME STRONG WIND SHEAR. VERY STRONG CELL OVER SE TURNER COUNTY... WITH A REPORT OF 1.5 INCH HAIL LYING ON THE GROUND A FULL HOUR AFTER IT FELL. WOULD NOT BE SURPRISED IF THE DIAMETERS WERE 2 TO 3 INCHES AT THE TIME THEY WERE FALLING. CONVECTION IS SCT IN NATURE...AND WILL NOT GO LIKELY VERY LATE TONIGHT AND EARLY THIS MRNG. VEERING PROFILES INCREASE FM W TO E EARLY THIS MRNG SO WOULD NOT BE SURPRISED TO SEE CONVECTION MAINTAIN THRU MID MRNG SOME LOCATIONS. OTHERWISE STRONG H85-H50 -DIV Q IS NOTED PER THE NAM ACROSS THE CWFA TODAY...LINGERING WITH A MAXIMUM IN THE ERN AND SRN PTNS OF THE FA TONIGHT. FINALLY ON SATURDAY...THE -DIV Q IS MAXIMIZED IN OUR E THEN SHIFTS TO THE SE QUAD BY SAT NIGHT AND EXITS ON SUNDAY. THE H85 WAA REGIME STICKS AROUND THE CWFA THRU THIS EVENING...THEN LINGERS IN THE ERN CWFA ON SAT AND SAT EVENING. AS NOTED YESTERDAY...TS TIMING IS DIFFICULT AS BROAD H7 MID LVL TROF HANGS AROUND THE FA THRU SAT NIGHT. ONE SMALL SHORTWV PASSES THRU THE FA THIS MRNG...TO BE FOLLOWED BY MORE MID LVL TROFFING BY 12Z SATURDAY...MOVG SLIGHTLY EWD SAT AND SAT NIGHT. H7 TEMPS ARE WARM...BUT RELATIVELY NOT BAD AT +12C SO ONE WOULD THINK CAPPING IS NOT A SERIOUS PROBLEM GIVEN OUR FCST SFC TEMPS. AS YESTERDAY...DECIDED TO FOLLOW THE NAM H85-H50 -DIV Q PATTERN...COUPLED WITH H9 MSTR TRANSPORT VECTORS AND THE LOW LVL JET. TEMP WISE...WL WARM UP AGAIN BUT NOT TO THE DEGREE OF LAST SATURDAY. FCST H85 TEMPS ON BOTH THE NAM/GFS WARRANT GOING AOA MOST GUIDANCE READINGS. SUNDAY IS TRICKY IN THAT THE NAM CONTS TO INDICATE A WIND SHIFT THRU THIS AREA SAT NIGHT...BUT H85 TEMPS ARE ACTUALLY SLIGHTLY WARMER ON BOTH MODELS ON SUNDAY DESPITE A LOW LVL E OR NE WIND. THEREFORE KEPT HIGHS VERY WARM ON SUNDAY. NO CHANGES TO THE EXTENDED ATTM DUE TO ONGOING WX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
Hazardous weather outlook, Jul 28, 11:17 AM CDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1117 AM CDT THU JUL 28 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1117 AM CDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A CHANCE OF THUNDERSTORMS EXISTS LATE TONIGHT WEST OF I 29. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT THROUGH MUCH OF THE AREA...AND AGAIN IN NORTHWEST IOWA SATURDAY EVENING. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 29, 1:50 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 AM CDT FRI JUL 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL HURLEY 43.28N 97.09W
07/29/2005 0.88 INCH TURNER SD TRAINED SPOTTER
&&
TRMLocal storm report, Jul 29, 2:38 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 AM CDT FRI JUL 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 5 S DAVIS 43.19N 97.00W
07/29/2005 1.50 INCH TURNER SD LAW ENFORCEMENT
CORNFIELD COMPLETELY STRIPPED.
&&
MJFLocal storm report, Jul 29, 3:05 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CDT FRI JUL 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL SIOUX FALLS 43.54N 96.73W
07/29/2005 0.88 INCH MINNEHAHA SD BROADCAST MEDIA
HEAVY RAIN WAS RUNNING OVER 41ST STREET ON THE FAR WEST
SIDE OF SIOUX FALLS. IN ADDITION TO THE HEAVY RAIN,
NICKEL SIZE HAIL WAS ALSO REPORTED.
&&
TRMNearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.